FDA Warns About Triamcinolone and Moxifloxacin Combo for Eye

Source: FDA

Monday, July 31, 2017 | Cataract Surgery


FDA issued a safety alert after receiving adverse event reports concerning at least 43 patients who were administered intravitreal injections of a drug containing triamcinolone and moxifloxacin compounded by Guardian Pharmacy Services in Dallas. The patients were administered Guardian’s product at the end of a cataract surgery procedure at the PRG Dallas Ambulatory Surgery Center in Dallas, Texas, by physicians affiliated with the Key Whitman Eye Center, and at the Park Central Surgical Center in Dallas, Texas, by physicians affiliated with Tylock-George Eye Care.

According to information received from Park Central, Guardian’s product was injected into the vitreous of the eye at the end of the cataract surgery procedure. The purpose of the injection was to provide postoperative prophylaxis for ocular inflammation and endophthalmitis with the expectation that the patient would not need to use postoperative eye drops. Over the course of several months, patients developed various symptoms, including vision impairment (blurred or decreased vision), poor night vision, loss of color perception, photophobia (light sensitivity), glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches, and/or nausea. A number of the symptoms were not exhibited until at least one month postoperatively.

During follow-up examinations of the Park Central patients, physicians observed that the patients had diminished visual function involving both visual acuity and visual fields. Optical coherence tomography testing initially showed macular edema (swelling), which was followed in some cases by retinal degeneration. While the symptoms reportedly improved in some patients over the 5-month postoperative period, a number of patients remain with a significant reduction in best-corrected visual acuity and visual fields.

Thee FDA does not review compounded drugs for safety, efficacy, and quality.

In a statement posted on their website, Key-Whitman Eye Center says thee issue was isolated only to those patients who received the Guardian compounded formulation during the January 30 to February 21 timeframe, and that there is no indication that thee issue was due to any surgical technique. Doctors at Key-Whitman Eye Center and the PRG Dallas Surgery no longer use any Guardian products.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178


Comments

You must be logged in to leave a comment.